Thought I was down to 30mg Pred....wrong!!

Having successfully reduced from 50mg to 45mg Pred for 3 weeks, then to 40mg, started driving again & returned to work everything seemed to be running smoothly. Should've read the blogs more closely!!

First came the sudden & unexplained heavy nosebleeds (apparently capilliaries too close to the surface & induced by Pred). Had one nostril cauterised by ENT whilst on holiday at my daughter's but sneezed the following day and back to square one! It has now eased off with application of Naseptin antibiotic cream. While this was happening pulled muscle in small of back getting out of bath. I managed to ease this with strategic extra cushion. In the last week or so I have struggled to even walk because of muscular pains in both legs. This week I reduced Pred to 30mg (as per Rheumy's advice) and by lunchtime was already feeling lightheaded but it eased; The following day brought more of the same.

GP advice-- move back up to 35mg for at least a week before reducing to 30mg and referral back to Rheumy.Not only has my body become too accustomed to Pred but I have the classic moon-face, have put back on all weight lost in previous year and also have much-reduced mobility!

4 Replies

  • VioletSnowdrop (what a lovely name) it sounds all too familiar to me. I too had nosebleeds on high doses of Pred and together with PMR/GCA they all targeted my legs. Some find it is their arms and hands which are more affected, we are all so different - there is never a 'one size fits all' in this game.

    I hope you are feeling better on the 35mg now. I would take the doctor's suggestion of at least a week on that dose very loosely and stay on it until you feel comfortable enough to think about reducing again. The target is to find a dose which contains the inflammation enough to give you a better quality of life, not a race against time to get to zero pred.

    Do let us know how you get on.

  • Hello violetsnowdrop- I'm trish29 and I really sympathise with you with what you are going through !! I've had PMR for 8years and up and down on the prednisolone on a real rollercoaster ride getting to 0.5mg steroid quite a few times,but never in remission. I am waiting to see a new Rheumatologist to see if I can get on a new reducing plan. The last 18months has been horrible as like you I'm unable to walk due to the steroids attacking my muscles , weights gone sky high and the wonderful moon face. It is very hard to accept this horrible condition and it would appear you have other health issues but like my partner family and friends keep saying to me keep fighting and one day at a time . I hope you get to see a new Rheumy and that things improve for you . I also have awful pain in the base of my spine and have ultrasound with a lovely caring osteopath who understands PMR ,so she goes very carefully with my treatments. So good luck and I hope things improve for you. I'm off on holiday in a river lodge for 2 weeks peace and quiet and hopefully plenty of rest. best wishes Pat ( trish 29 )

  • trish29

    Send me a pm, I can then send you a reducing plan which other patients have tried and it works for quite a few. .

    However bear this in mind, once 7.5mg and below that is when your adrenal glands start to wake up slowly. And the side effects disappear. Some people with pmr are on 5mg for the rest of their lives. I know it is hard to be told that. After 8 years yo-yoing I would be asking for them to test your adrenal glands, it could be that they are not going to wake up and then you will need pred always.

  • trish29 saying thank you to Sambucca for your kind comments. I will wait for my appointment with the New Rheumatologist and see what he advises and if he can offer me a new reducing plan - I have tried so many. When I get back from my Holiday I will know what is going on and if need any new tests done. I've just had blood tests done and a vit D test done ready for my appointment .I was told a long time ago by a previous Rheumatologist that I could remain on a low dose steroid for the rest of my life if the PMR symptoms never disappear. Since joining PMR/GCA and getting on the forum opens your eyes to what other sufferers go through and the support you get through this forum is wonderful. Everybody Cares. Best wishes trish29

You may also like...